Montana, 2011High Wind in Montana, December 28 to 29, 2011
December 28 to 29, 2011 · NWS GGW · 9 events in 8 counties and zones
Atmospheric conditions favored the downward mixing of higher winds from above as a very strong pacific jet stream emerged eastward over the continental divide. Some funneling was noted, especially along the higher terrain near the Little Rocky Mountains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atmospheric conditions favored the downward mixing of higher winds from above as a very strong pacific jet stream emerged eastward over the continental divide. Some funneling was noted, especially along the higher terrain near the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 28, 4:03 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 28, 4:03 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
403 AM MST WED DEC 28 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
WINDS WILL BE THE MAIN CONCERN THROUGH THE SHORT TERM WITH STRONG
WESTERLY FLOW AND EMBEDDED SHORTWAVES ACROSS MONTANA. SOME
PRECIPITATION MAINLY IN THE FORM OF RAIN IS POSSIBLE WITH THE
SHORTWAVE...BUT THE STRONG DOWNSLOPE FLOW SHOULD KEEP
ACCUMULATIONS LOW.
WARM FRONT LIFTING ACROSS MONTANA THIS MORNING...WITH CLOUDS
SPREADING EASTWARD. SOME PRECIPITATION POSSIBLE WITH THIS FRONT
THROUGH THE MORNING AND EARLY AFTERNOON. NOSE OF THE JET PUSHES
ACROSS THE DIVIDE AND DOWNSLOPE WINDS EXPECTED TO KICK IN LATER
THIS MORNING. MODELS BRING A 50 KT 850 JET ACROSS MONTANA TODAY
BUT WITH WARM AIR ADVECTION LOW LEVEL LAPSE RATE STAY VERY LOW AND
DO NOT EXPECT MUCH MIXING OF BOUNDARY LAYER. EXCEPTION WILL BE IN
SOUTHWEST PHILLIPS COUNTY WHERE HIGHER TERRAIN WILL INTERSECT THE
850 JET...SO HAVE UPGRADED HIGH WIND WATCH TO A WARNING FOR THE
AREA AROUND THE LITTLE ROCKIES.
ANOTHER SHORTWAVE PUSHES THROUGH MONTANA ON THURSDAY. SIMILAR
CONDITIONS EXPECTED WITH 50 KT 850 JET CROSSING THE REGION IN THE
AFTERNOON. MAIN DIFFERENCE FROM TODAY IS THAT COLD AIR ADVECTION
IS EXPECTED...WHICH WILL INCREASE LAPSE RATES AND AID MOMENTUM
TRANSFER. BEST MIXING IS EXPECTED ACROSS THE SOUTHWEST HALF OF THE
CWA ALONG WITH THE 700MB JET. MODELS DIFFERING SLIGHTLY ON THE
POSITION OF THE 850 JET BUT WILL GO AHEAD AND ISSUE HIGH WIND
WATCH FOR THE SOUTHERN ZONES FOR THURSDAY.
FRIDAY WILL SEE A SLIGHT RIDGE BEGIN TO DEVELOP OVER MONTANA AND
STRONG WARM AIR ADVECTION. THIS WILL KEEP LAPSE RATES LOW WITH POOR
MIXING AND SLOW REBOUND OF TEMPERATURES. EBERT
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM FORECAST WILL CONTINUE TO BE CHALK FULL OF ABOVE
NORMAL TEMPERATURES. THE EXCEPTION WILL BE FRIDAY INTO THIS
WEEKEND AS A SHORTWAVE WILL PUSH A WARM FRONT TROUGH EASTERN
MONTANA AND THEN DROP A STRONG COLD FRONT THROUGH THE REGION
SATURDAY AFTERNOON. WARM FRONT COLD FRONT COMBO AHEAD OF THIS
WEAVE WILL BE A FAIRLY DRY FEATURE. NOT A WHOLE LOT OF QPF IN THE
MODELS BUT THERE IS SOME INITIALLY FRIDAY EVENING AND FRIDAY NIGHT.
HAVE A SLIGHT CHANCE OF A RAIN/SNOW MIX IN THE FORECAST FOR FRIDAY
NIGHT. THE QPF IS MUCH LESS ON SATURDAY AND SATURDAY NIGHT AHEAD
AND JUST BEHIND THE COLD FRONT SO DECIDED TO GO WITH SNOW
FLURRIES.
ANOTHER POTENTIAL MAJOR HIGH WIND EVENT WITH THE COLD FRONT ON
SATURDAY AS MODELS INDICATE GOOD COLD AIR ADVECTION BEHIND THE
FRONT. 850 TEMPERATURES WILL DROP FROM AROUND 2*C ABOVE SATURDAY
MORNING TO -12*C SUNDAY MORNING. MODELS FORECAST WINDS UP TO 70 KT
AT 850 MB ARE LIKELY TO MIX TO THE SURFACE WITH THIS COLD AIR
ADVECTION.
AFTER SUNDAY THINGS WILL DRY OUT AS THE MODELS SHOW A LARGE
AMPLIFIED UPPER LEVEL RIDGE MOVING OVER EASTERN MONTANA LATE ON
MONDAY. THE MODELS ARE IN PRETTY GOOD AGREEMENT ON THIS FEATURE SO
THE FIRST WEEK OF THE NEW YEAR WILL BE VERY MILD. 850 MB TEMPERATURES
WILL REMAIN IN THE 4*C TO 11*C ABOVE ZERO WHICH FROM MONDAY NIGHT
THROUGH THE END OF NEXT WEEK. WEDNESDAY AND THURSDAY HIGHS COULD
BE IN THE MID TO UPPER 50S WHICH IN SOME CASES MAY BREAK FEW
RECORD HIGH TEMPERATURE READING FOR THOSE DAYS. RSMITH
&&
.AVIATION...
VFR CONDITIONS WITH CEILINGS DOWN TO 4K FT AGL AT TIMES TODAY.
ANY PRECIPITATION THAT DOES FALL WILL BE IN THE FORM OF RAIN
TODAY. EXPECT THE WINDS TO INCREASE FROM WEST SOUTHWEST AT 15 TO 30
KNOTS AT ALL TERMINALS. THE WINDS WILL DECREASE AT ALL TERMINALS
AFTER SUNSET. RSMITH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR CENTRAL AND SOUTHEAST PHILLIPS...PETROLEUM...GARFIELD...
MCCONE...DAWSON...PRAIRIE...WIBAUX...SOUTHWEST PHILLIPS.
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR SOUTHWEST
PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 28, 3:45 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MST WED DEC 28 2011
MTZ017>020-024-059-061-062-291045-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
RICHLAND-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
345 AM MST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY CONDITIONS ARE EXPECTED ON THURSDAY. WEST WINDS OF 25 TO 35
MPH WITH GUSTS TO AS HIGH AS 50 MPH ARE POSSIBLE THURSDAY
AFTERNOON. WINDY CONDITIONS ARE ALSO EXPECTED AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ060-291045-
SOUTHWEST PHILLIPS-
345 AM MST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON. WEST WINDS OF
30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. WINDS ARE EXPECTED
TO DIMINISH SOMEWHAT THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY CONDITIONS ARE EXPECTED AGAIN ON THURSDAY AND A HIGH WIND
WATCH IS IN EFFECT. WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO AS
HIGH AS 70 MPH ARE POSSIBLE THURSDAY AFTERNOON. WINDY CONDITIONS
ARE ALSO EXPECTED ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021>023-025>027-291045-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-DAWSON-
PRAIRIE-WIBAUX-
345 AM MST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY CONDITIONS ARE EXPECTED ON THURSDAY AND A HIGH WIND WATCH
IS IN EFFECT. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AS HIGH AS
60 MPH ARE POSSIBLE THURSDAY AFTERNOON. WINDY CONDITIONS ARE ALSO
EXPECTED ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- December 28, 8:18 AM MST to 2:19 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 mph were common across the area with gusts near 60 mph. A peak wind gust of 65 mph was measured at the Malta South US-191 DOT site at 10:28 PM MST.
High Wind, Little Rocky Mountains
- When
- December 29, 7:53 AM MST to 4:55 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 mph were common across the area with gusts often above 60 mph. A peak wind gust of 71 mph was measured at the Malta South US-191 DOT site at 11:24 PM MST.
High Wind, Northern Phillips
- When
- December 29, 11:00 AM MST to 2:30 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds near and above 40 mph occurred for 2 to 3 hours at the Whitewater (QWW) mesonet site.
High Wind, Central and Se Phillips
- When
- December 29, 11:35 AM MST to 5:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of 30 to 45 mph were common across the county with a peak wind gust of 61 mph measured at the Saco US-2 DOT site at 1:20 PM MST.
High Wind, Petroleum
- When
- December 29, 12:00 PM MST to 3:00 PM MST
- Where
- Petroleum forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Sustained winds near or above 30 mph were common over multiple hours with a peak wind gust of 57 mph sometime between 12:22 PM and 1:22 PM MST at the Chain Buttes RAWS site.
High Wind, McCone
- When
- December 29, 1:00 PM MST to 7:00 PM MST
- Where
- McCone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Sustained winds near and above 40 mph occurred between 1:00 PM and 3:00 PM MST at the East of Fort Peck Dam (QFP) mesonet site and between 5:30 PM and 7:00 PM MST and the Cow Creek DOT site.
High Wind, Central and Southern Valley
- When
- December 29, 2:30 PM MST to 6:30 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county with a peak wind gust of 60 mph measured at the King Coulee RAWS site between 1:45 PM and 2:45 PM MST.
High Wind, Dawson
- When
- December 29, 3:40 PM MST to 10:15 PM MST
- Where
- Dawson forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph were common across the county with gusts often reaching over 50 mph both at the Dawson Community Airport KGDV AWOS site and the Lindsay Divide DOT site.
High Wind, Garfield
- When
- December 29, 4:00 PM MST to 6:00 PM MST
- Where
- Garfield forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Sustained winds near and above 40 mph occurred for a few hours at the Rock Creek (QRC) mesonet site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, December 28, 2011$165,000 · 7 events
- Debris Flow and Heavy Snow in Montana, December 28 to 29, 2011$36,000 · 53 kt wind · 7 events
- Lake-Effect Snow in New York, December 28 to 29, 2011$32,000 · 2 events
- High Wind in Wyoming, December 28 to 29, 2011$20,000 · 67 kt wind · 5 events
- Strong Wind in New Jersey, December 28, 2011$10,000 · 9 events
- High Surf in Hawaii, December 28 to 29, 20119 events
- Winter Storm in Wyoming, December 28 to 29, 20114 events
- Strong Wind in Delaware, December 28, 2011$5,000 · 4 events
- High Wind in Idaho, December 28 to 29, 201170 kt wind · 3 events
- Heavy Snow in Idaho, December 28 to 29, 20113 events
- High Wind in Maine, December 28, 201160 kt wind · 1 event
- Strong Wind in Pennsylvania, December 28, 2011$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358100, 358104, 358784, 358096, 358782, 358785, 358095, 358783, 358786.